Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 15, NWS Sioux Falls, SD

June 7, 2008Ida County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 7, 2008, 7:39 PM CDT for Ida County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2008, 7:39 PM CDT (00:39 UTC)
Expired
Jun 7, 2008, 10:04 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Ida County, IA

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:00 PM CDTFLASH FLOOD10 Se Ida Grove, IAOTTER CREEK OUT OF ITS BANKS WELL INTO FIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 080042
FFWFSD
IAC093-080345-
/O.NEW.KFSD.FF.W.0015.080608T0039Z-080608T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT SAT JUN 7 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 1045 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL FROM A THUNDERSTORM OVER NORTHERN CRAWFORD COUNTY
  11 MILES SOUTH OF IDA GROVE IS LIKELY TO MOVE NORTHEAST AT 38 MPH
  INTO THE ALREADY SATURATED AREAS OF SOUTHEASTERN IDA COUNTY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...SPECIFICALLY AFFECTING
  THE OTTER CREEK AREA OF FAR SOUTHEASTERN IDA COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY THROUGH 9 PM
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4222 9551 4227 9547 4231 9534 4221 9534
TIME...MOT...LOC 0039Z 224DEG 33KT 4221 9544

$$

CHAPMAN
2 follow-up statements
000 
WGUS73 KFSD 080146
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT SAT JUN 7 2008

IAC093-080345-
/O.CON.KFSD.FF.W.0015.000000T0000Z-080608T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDA IA-
845 PM CDT SAT JUN 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHEASTERN IDA COUNTY...

AT 800 PM CDT...THE PUBLIC REPORTED THAT OTTER CREEK WAS OUT OF ITS
BANKS AND FLOODING AGRICULTURAL AREAS ALONG ITS BANKS.  THE IDA 
COUNTY SHERIFF ADVISED THAT AS OF 830 PM...COUNTY ROADS WERE NOT 
BEING AFFECTED BY FLOODWATER.  

AS OF 845 PM CDT...RAINFALL HAS ENDED FOR THE TIME...BUT ADDITIONAL 
RAINFALL IS EXPECTED TO REDEVELOP AFTER DARK AND MAY BE HEAVY AT 
TIMES DURING THE NIGHT.  A FLASH FLOOD WATCH REMAINS IN EFFECT INTO 
SUNDAY MORNING.

LAT...LON 4222 9551 4227 9547 4231 9534 4221 9534
TIME...MOT...LOC 0145Z 224DEG 33KT 4260 9493

$$

CHAPMAN
000 
WGUS73 KFSD 080304
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT SAT JUN 7 2008

IAC093-080311-
/O.CAN.KFSD.FF.W.0015.000000T0000Z-080608T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDA IA-
1001 PM CDT SAT JUN 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN IDA
COUNTY...

AT 1000 PM CDT...RAINFALL HAD ENDED AND THE THREAT OF FLASH FLOODING 
DIMINISHED.  HOWEVER...ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT... 
AND SOME STORMS MOVING UP AFTER MIDNIGHT MAY PRODUCE AREAS OF HEAVY 
RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM SUNDAY.

LAT...LON 4222 9551 4227 9547 4231 9534 4221 9534
TIME...MOT...LOC 0301Z 224DEG 33KT 4310 9427

$$

CHAPMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:25 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 7, 3:25 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SAT JUN 7 2008

.DISCUSSION...
FOR TONIGHT...THE MAIN CONCERN IS CONVECTION CHANCE AND FLOODING
CONCERNS. SCT TSRA HAS DEVELOPED AHEAD OF THE FRONTAL BOUNDARY IN NW
IA. HOWEVER...PER OAX SOUNDING...THIS CONVECTION IS CURRENTLY
STRUGGLING AS IT IS REMOVED FROM THE FRONT AND IS ATTEMPTING TO
BREAK A FAIRLY STRONG CAP AND THEREFORE IS SUSCEPTIBLE TO BEING
SHEARED APART BY A 70 KT 500 MB JET. HOWEVER...EXPECT AS THE
AFTERNOON CONTINUES...THESE STORMS WILL STRENGTHEN AS CAP WEAKENS
AND PRODUCE SOME SEVERE WEATHER EAST OF A SPIRIT LAKE TO TEQUEMAH
NEBRASKA LINE. BECAUSE OF THE STRONG SHEAR...A FEW SHOULD ORGANIZE
INTO SUPERCELLS WITH THE PRIMARY THREAT BEING LARGE HAIL...TO GOLF
BALL SIZE...AND WINDS OVER 65 MPH.  BECAUSE OF THE PRESENCE OF THE
BOUNDARY CANNOT COMPLETELY RULE OUT A TORNADO BUT WITH SW FLOW...THE
LOW LEVEL SHEAR IS LIMITED WITH BULK SHEAR AT 0 TO 1 KM AROUND 11
KTS.

THE MAIN AREA OF CONVECTION WILL DEVELOP TOWARD SUNSET IN NRN
NEBRASKA AND SPREAD TO THE NORTH AND EAST. AT THIS TIME...EXPECT
THAT THE HEAVIEST RAIN AND CONCENTRATION TO BE ALONG THE 850 MB
BOUNDARY WHICH WILL EXTEND FROM SOUTH OF YKN TO AROUND SPIRIT LAKE.
WITH STRONG DYNAMIC SUPPORT AND ELEVATED INSTABILITY...EXPECT THAT A
LARGE MCS WILL FORM AND MOVE ACROSS MOST OF NW IA. THESE STORMS HAVE
THE POTENTIAL TO PRODUCE WIDESPREAD 1 TO 1.5 INCHES OF RAIN WITH
LOCAL AMOUNTS EXCEEDING 2 INCHES. FARTHER NORTH...EXPECT CONVECTION
TO BE MORE ISOLATED BUT THERE SHOULD BE A BROAD STRATIFORM AREA OF
RAIN THAT MOVES ACROSS MUCH OF SE SD AND INTO SW MN. RAINFALL AMOUNT
SHOULD GENERALLY BE LESS THAN AN INCH...ALTHOUGH...AGAIN...LOCAL
AMOUNT OVER AN INCH AREA POSSIBLE...ESPECIALLY SOUTH OF I90. THERE
STILL REMAINS SOME UNCERTAINTY ON THE EXACT LOCATION OF THE MCS
OVERNIGHT. BECAUSE OF THIS AND THE FACT THAT SO MANY AREAS ARE
SATURATED...WILL CONTINUE THE FLASH FLOOD WATCH IS. FUTURE SHIFTS
MAY BE ABLE TO ADJUST THE WATCH ONCE CONVECTION DEVELOPS LATER THIS
EVENING. A FEW OF THESE STORMS COULD ALSO BE INITIALLY SEVERE
TONIGHT...MAINLY OVER NW IA...WITH UP TO QUARTER SIZE HAIL POSSIBLE.
HOWEVER...AS THE CONVECTION BECOMES MORE WIDESPREAD...THE SEVERE
THREAT SHOULD LESSEN.

WITH THE RAIN AND CLOUDS...LOWS OVERNIGHT WILL BE IN THE 50S AND 60S.

BACKWARD PROPAGATING CORFIDI VECTORS ARE EXTREMELY STRONG OVERNIGHT
AND HAVE THEREFORE KEPT POPS IN THE LIKELY RANGE ACROSS EASTERN CWA
SUNDAY MORNING. EXPECT LOW CLOUDS TO BE FAIRLY STUBBORN TOMORROW
WITH WEAK FLOW IN THE LOW LEVELS. CLOUDS AND WEAK WINDS WILL LIMIT
MIXING.  925 HPA TEMPS ARE RELATIVELY COOL IN THE LOWER TEENS AND
THEREFORE HAVE FORECAST HIGHS IN THE LOW TO MID 70S IN MOST
LOCATIONS.

UPPER LEVEL LOW OVER SOUTHERN CANADA BECOMES BETTER ORGANIZED ON
SUNDAY NIGHT INTO MONDAY AND ROTATES DOWN INTO THE NORTHERN DAKOTAS.
COLD CORE INSTABILITY NOT ALL THAT GREAT IN NORTHERN CWA...AND HAVE
KEPT FORECAST DRY DURING THE DAYTIME HOURS ON MONDAY.  STRONG WARM
AIR ADVECTION DEVELOPS MONDAY NIGHT AS WARM FRONT LIFTS NORTH
ASSOCIATED WITH AN AREA OF LOW PRESSURE DEVELOPING ON THE LEEWARD
SIDE OF THE ROCKIES. WARM FRONT IS EXPECTED TO BE ACROSS NORTHERN
PORTION OF CWA ON TUESDAY AS SHORTWAVE MOVES ACROSS NORTHERN HALF OF
SOUTH DAKOTA IN ZONAL FLOW.  HAVE CONFINED CHANCES OF POPS TO AREAS
NORTH OF I-90. IN TERMS OF TEMPERATURES...EXPECT TEMPERATURES TO
RETURN TO NEAR NORMAL LEVELS AS 850 MB TEMPS WARM INTO THE MID AND
UPPER TEENS.

MOISTURE SHOULD REALLY INCREASE THROUGHOUT THE DAY ON TUESDAY INTO
WEDNESDAY AS SOUTHERLY FLOW DEVELOPS AND STRONG LOW LEVEL JET
DEVELOPS TUESDAY NIGHT. UPPER LEVEL LOW REMAINS POISED OFF TO THE
WEST ACROSS THE NORTHERN ROCKIES...HOWEVER...THERE ARE SUBTLE SIGNS
THAT THE SOUTHWEST FLOW ALOFT MAY CONTAIN A WAVE OR TWO THAT MAY
INTERACT WITH THE 30-40 KNOT LOW LEVEL JET. HAVE THEREFORE CONTINUED
MENTION OF POPS WITH THE FOCUS ACROSS THE WESTERN CWA.

MUCH BETTER CHANCES FOR CONVECTION WEDNESDAY NIGHT INTO THURSDAY AS
UPPER LEVEL LOW MOVES THROUGH THE NORTHERN PLAINS. MODELS HAVE BEEN
TRENDING 6-12 HOURS SLOWER WITH THIS WAVE WITH THE LATEST MODEL
RUNS.

ZONAL FLOW SETS UP ACROSS THE THE NORTHERN US OVER THE WEEKEND WITH
THE JET RETREATING TO THE NORTH NEAR THE US CANADIAN BORDER. WITH A
SURFACE RIDGE BUILDING INTO THE CENTRAL PLAINS MAY SEE A BREAK FROM
THE ACTIVE WEATHER AS OF LATE...HOWEVER CAN NOT RULE OUT A PRECIP
CHANCE OR TWO WITH A MID LEVEL WAVE MOVING THROUGH.  MODELS ARE
HINTING AT A WEAK COLD FRONT MOVING THROUGH THE REGION ON
SATURDAY...HOWEVER...LOW LEVEL MOISTURE LOOKS TO BE RELATIVELY
LIMITED.

&&

AVIATION...
VFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH 02Z EXCEPT FOR WHERE
CONVECTION DEVELOPS THIS AFTERNOON IN NW IOWA. CIGS WILL FALL BELOW
5000 FT AFTER DARK BUT SHOULD REMAIN VFR MUCH OF THE NIGHT EXCEPT IN
THE STRONGER CONVECTION THAT MOVES ACROSS THE AREA. IN AREAS WITH
STRONG CONVECTION MVFR OR EVEN BRIEF PERIODS OF IFR MAY OCCUR. DID
ACCOUNT FOR MVFR IN THE TAFS BUT NOT IFR AS DURATION IS EXPECTED TO
BE LESS THAN ONE HOUR.  WITH FRONT SLOWLY MOVING THROUGH...WINDS
WILL BE SHIFTING TO NORTH ACROSS MOST OF THE AREA AS THE EVENING
PROGRESSES.  PRECIPITATION SHOULD END BY 12Z ALTHOUGH MVFR
CONDITIONS STILL POSSIBLE IN NW IA INCLUDING SUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     MNZ081-089-090-098.

NE...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     NEZ013-014.

SD...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     SDZ066>071.

SCHUMACHER/BT
Hazardous weather outlook, Jun 7, 2:35 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT SAT JUN 07 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
235 PM CDT SAT JUN 07 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM THIS
AFTERNOON...GENERALLY TO THE SOUTH AND EAST OF A LINE FROM ONAWA
IOWA TO SPIRIT LAKE. A FEW OF THESE STORMS COULD BE SEVERE IN THE
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING HAIL UP TO
GOLF BALL SIZE AND DAMAGING WINDS UP TO 70 MPH. THERE COULD ALSO
BE AN ISOLATED TORNADO. THESE STORMS ARE EXPECTED TO MOVE EAST OF
THE AREA BY 7 PM. ANOTHER ROUND OF STORMS WILL MOVE INTO THE AREA
AROUND MIDNIGHT. AN ISOLATED STORM MAY PRODUCE HAIL UP TO QUARTER
SIZE AND WINDS UP TO 60 MPH SOUTH OF A LINE FROM SIOUX CITY TO
STORM LAKE.

FLOODING...
MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX
RIVERS THE NEXT FEW DAYS.

ISOLATED HEAVY RAIN IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING SOUTH OF LINE FROM PONCA NEBRASKA TO SPIRIT LAKE IOWA.
HOWEVER...MORE THUNDERSTORMS WILL MOVE INTO SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA AFTER SUNSET AND SPREAD INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA AROUND MIDNIGHT. HEAVY
RAIN IS POSSIBLE WITH THESE STORMS...ESPECIALLY SOUTH OF A LINE
FROM YANKTON TO SPIRIT LAKE...WHERE 1 TO 2 INCHES OF RAIN MAY
FALL. THIS MAY PRODUCE FLASH FLOODING. FARTHER NORTH...FROM
TYNDALL TO WINDOM...THE THREAT OF HEAVY RAIN IS LESS...BUT DUE TO
SATURATED GROUND...EVEN RAINFALL OF UP TO ONE INCH COULD PRODUCE
FLASH FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE WEATHER WILL BE POSSIBLE FOR THE MIDDLE OF NEXT WEEK AS A
STRONG AREA OF LOW PRESSURE PUSHES OUT OF THE ROCKIES AND MOVES
ACROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN PORTIONS OF
NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:25 PM CDTSevere Thunderstorm WarningFSDPlymouth35 min
Jun 7, 11:00 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay19 min
Jun 8, 1:20 AM CDTSevere Thunderstorm WarningFSDWoodbury25 min
Jun 8, 1:44 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury46 min
Jun 8, 10:26 AM CDTRiver Flood WarningFSDClay, Dickinson11 days

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.